Kansas, 2010Winter Storm in Kansas, February 20 to 21, 2010
February 20 to 21, 2010 · NWS TOP · 9 events in 9 counties and zones
A storm system moved out of the Rockies and across the state of Kansas on Sunday, February 21. As this storm system approached from the southwest, a cold airmass with sub freezing temperatures had already moved south across much of the area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved out of the Rockies and across the state of Kansas on Sunday, February 21. As this storm system approached from the southwest, a cold airmass with sub freezing temperatures had already moved south across much of the area. This provided the setup for a variety of wintry precipitation types as warm moist air moved north over the cold air at the surface. Across east central Kansas a mix of freezing rain, sleet and snow fell with some areas accumulating more than a 1/2 inch of ice on trees and power lines. A little further north of the ice, a swath of snow ranging from 5 to 8 inches fell across areas from Wabaunsee County through Shawnee, Jackson, and Jefferson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 20, 11:37 AM CST, 23 minutes earlier.
Area forecast discussion, Feb 20, 11:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1137 AM CST SAT FEB 20 2010
.UPDATE...
UPDATED FOR THE 18Z TAFS
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION
&&
.AVIATION...
EXPECT CONDITIONS TO REMAIN IFR TO 15Z THEN LIFR AFT 15Z. WATER
VAPOR LOOP SHOWS SMALL SHRTWV OVER SOUTH CENTRAL KS MOV NE. THIS
FEATURE COUPLED WITH WARM AIR ADVECTION IS AIDING IN THE
DEVELOPMENT OF CONVECTION OVER EASTERN KS. DO EXPECT THIS TO
IMPACT TAF SITES CLOSE TO TAF ISSUANCE TIME. CURRENT SFC REPORTS
INDICATE PRECIP IS SNOW/ICE PELLET MIX. MAIN SHRTWV OVER DESERT SW
EXPECTED TO IMPACT TAF SITES LATER TONIGHT. SIGNIFICANT LIFT
EXPECTED TO OCCUR AFT 06Z WITH THE POSSIBILITY OF DEEP CONVECTION
AND THUNDER. PRECIP TYPE IS HARDER TO NAIL DOWN AS MODELS ARE
TRENDING TOO WARM. HAVE INCLUDED SNOW/ICE PELLETS IN TAFS AFT
03Z...BUT SHOULD CHANGE TO ALL SNOW BY 15Z WITH SNOW MODERATE TO
HEAVY AT TIMES COINCIDING WITH BEST LIFT.
BYRNE
&&
.PREV DISCUSSION... /ISSUED 551 AM CST SAT FEB 20 2010/
UPDATE...
UPDATE FOR 12Z AVIATION.
DISCUSSION...
SEE PREVIOUS DISCUSSION.
AVIATION...
STILL APPEARS SOME RISES IN CONDITIONS WILL OCCUR THIS MORNING AS
LOW LEVEL MOISTURE THINS. ONSET OF ISENTROPIC LIFT THIS EVENING
WILL BRING CEILINGS BACK DOWN TONIGHT...PERHAPS REACHING LIFR
TOWARD 06Z AS PRECIPITATION DEVELOPS. THIS WILL LIKELY BE SN AT
MHK...BUT THE DEEPER WARM AIR MAY BRING MORE OF MIXTURE TO TOP AND
FOE.
65
PREV DISCUSSION... /ISSUED 437 AM CST SAT FEB 20 2010/
DISCUSSION...
EARLY MORNING WATER VAPOR LOOP SHOWS A NEARLY ZONAL FLOW ACROSS THE
CENTRAL AND SOUTHERN PLAINS AS A UPPER TROUGH MOVES INTO SOUTHERN
CALIFORNIA AT 09Z. THERE ALSO APPEARS TO BE A WEAK SHORTWAVE MOVING
ACROSS NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE. SOME LIGHT
SNOW HAS DEVELOPED OVER CENTRAL AND NORTH CENTRAL KANSAS IN AN AREA
OF THE EXIT REGION OF THE UPPER JET. HAVE ADDED SOME SNOW CHANCES TO
THE WESTERN COUNTIES FOR THIS MORNING.
THE MAIN CONCERNS FOR THE FORECAST REVOLVE AROUND HOW FAR NORTH THE
WARM AIR WILL MAKE IT INTO EAST CENTRAL KANSAS TONIGHT AND THE
RESULTING ICE POTENTIAL. GOOD ISENTROPIC LIFT ENSUES THIS AFTERNOON
ACROSS THE FORECAST AREA AHEAD OF THE APPROACHING UPPER TROUGH.
OVERNIGHT TONIGHT THE CONSENSUS OF THE NAM/GFS/ECMWF AND SREF IS TO
PLACE THE 850 MB LOW INTO THE TEXAS PANHANDLE OR WESTERN OKLAHOMA.
THE NAM IS THE COLDEST AND THE GFS THE WARMEST WITH 850 MB TEMPS
INTO EAST CENTRAL KANSAS. THE NEW 00Z ECMWF TRENDS TOWARD THE NAM
BUT IS NOT AS COOL AND USED THIS AND THE SREF AS A COMPROMISE. THUS
THE ZERO 850 MB TEMP MOVES TO AROUND THE TURNPIKE OVERNIGHT TONIGHT
BEFORE SLIDING SOUTHEAST ON SUNDAY AS THE 850 MB LOW MOVES ACROSS
OKLAHOMA AND SOUTHEAST KANSAS. FORECAST SOUNDINGS SUGGEST ALL SNOW
ACROSS MOST OF THE CWA SAVE THE SOUTHEAST OF THE TURNPIKE WHERE A
WARM NOSE DEVELOPS LATER TONIGHT. SURFACE TEMPS LOOK TO STAY ABOVE
FREEZING SOUTHEAST OF I-35 ATTM. ELEVATED INSTABILITY DEVELOPS
ACROSS EAST CENTRAL KANSAS AND HAVE ADDED ISOLATED THUNDERSTORMS
TONIGHT INTO SUNDAY MORNING. GOOD FRONTOGENESIS DEVELOPS IN THE
850-700 MB LAYER FROM SALINA NORTHEAST INTO NORTHWEST MISSOURI
TONIGHT AND EARLY SUNDAY. TRACK OF THE 850 MB LOW ALONG WITH
INCREASING DYNAMIC LIFT AND WAA INTO CENTRAL AND NORTHEAST KANSAS
WILL LEAD TO THE FORMATION OF A HEAVY SNOW BAND WHERE ITS POSSIBLE
TO SEE SOME 5 TO 7 INCH AMOUNTS AND LOCALLY HIGHER. SOME SLEET IS
POSSIBLE FROM COUNCIL GROVE INTO TOPEKA AND LAWRENCE TONIGHT AND
EARLY SUNDAY. HAVE ENOUGH CONFIDENCE TO UPGRADE THE WINTER STORM
WATCH TO A WARNING FROM COUNCIL GROVE NORTHEAST THROUGH OSKALOOSA AT
THIS TIME. FOR AREAS FROM EMPORIA TO LAWRENCE SOUTH KEPT A WINTER
STORM WATCH GOING FOR NOW AND WILL LET THE NEXT SHIFT DISCERN THE
TREND OF THE 12Z RUNS FOR POSSIBLE UPGRADE TO A WARNING AND FOR ANY
ICE POTENTIAL. HAVE INSERTED SOME SLEET AND FREEZING RAIN INTO
OTTAWA TO EMPORIA CORRIDOR WITH ISOLATED THUNDERSTORMS COULD GET
SOME QUICK ACCUMULATIONS THERE. FURTHER SOUTH TEMPS LOOK TO STAY
ABOVE FREEZING TONIGHT. THIS TRANSITION AREA IS THE BIG QUESTION AND
THUS CONFIDENCE WAS NOT HIGH ENOUGH TO UPGRADE AT THIS TIME. ON
SUNDAY THE BEST DYNAMICS OCCUR AS THE UPPER WAVE MOVES THROUGH GOOD
DEFORMATION SETS UP FROM CENTRAL TO NORTHEAST KANSAS WHERE HEAVIEST
SNOW IS FORECAST TO OCCUR. COULD SEE SOME SNOWFALL RATES APPROACHING
2 INCHES PER HOUR FOR A TIME. BY SUNDAY EVENING THE LIFT BEGINS TO
MOVE OUT OF THE AREA AND WRAP AROUND PRECIPITATION WILL SLIDE EAST
AFTER MIDNIGHT. THUS WILL KEEP THE TIMING OF THE WINTER STORM
WARNING GOING THROUGH 12Z MONDAY FOR NOW. ADJUSTED TEMPERATURES A
LITTLE WARMER FOR TODAY AND TONIGHT INTO SUNDAY ESPECIALLY IN THE
EAST CENTRAL.
NO CHANGES BEYOND MONDAY TO THE FORECAST ATTM.
53
AVIATION...
IFR WILL PREVAIL THROUGH THE EARLY MORNING WITH THE LOWEST CIGS AND
VSBY RIGHT ALONG AND JUST BEHIND THE INVERTED SFC TROUGH. THINK
THERE WILL BE A SLIGHT IMPROVEMENT FROM LIFT TO IFR AT TOP AND FOE
OVER THE NEXT FEW HOURS. OTHERWISE THINK CIGS WILL IMPROVE TO MVFR
BY LATE MORNING WITH SOME INSOLATION AND THE BOUNDARY LAYER
DEEPENING. FORECAST IS TRICKY AFTER 00Z MON DEPENDING ON TEMP
PROFILE. FAVORING WARM AIR A LITTLE FURTHER NORTH SO THINK A RASN
MIX IS LIKELY WITH THE POTENTIAL FOR FZRA IF SFC TEMPS ARE ABLE TO
COOL BELOW FREEZING.
WOLTERS
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 AM MONDAY FOR KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.
WINTER STORM WARNING FROM 6 PM SATURDAY TO 6 AM MONDAY FOR
KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-
KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039.
&&
BYRNE
Hazardous weather outlook, Feb 20, 8:36 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
836 AM CST SAT FEB 20 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-211445-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
836 AM CST SAT FEB 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP TODAY ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST
KANSAS. ACCUMULATING SNOW AND SLEET IS EXPECTED TONIGHT GENERALLY
NORTH AND WEST OF INTERSTATE 35. ALONG AND SOUTH OF INTERSTATE
35...FREEZING RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA SUNDAY AND
SUNDAY NIGHT NORTH AND WEST OF INTERSTATE 35. TOTAL SNOWFALL
AMOUNTS WILL RANGE FROM 4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS.
AREAS SOUTHEAST OF INTERSTATE 35 WILL RECEIVE A MIX OF SLEET AND
SNOW ALONG WITH ISOLATED THUNDERSTORMS IN THE MORNING HOURS
SUNDAY...THEN SNOW IN THE AFTERNOON THROUGH SUNDAY NIGHT. 3 TO 6
INCHES OF SNOW...AND AROUND A TENTH OF AN INCH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Winter Storm, Shawnee
- When
- February 20, 12:00 PM CST to February 21, 3:00 PM CST
- Where
- Shawnee forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain and moderate to heavy snow moved into Shawnee county on February 20. Reports from across the area indicated that around .10 inch of ice and around 6 inches of snow fell between February 20 and February 21. The highest total from Shawnee county came out of Topeka, Kansas where 6 inches fell. Blowing and drifting snow made travel through the area difficult. A fatality accident occurred just west of Topeka near Interstate 70 when a semi trailer slid off the road. As a result, the east bound lanes of the interstate were closed for about 8 hours. Another accident occurred just west of Maple Hill and involved a snow plow that was rear-ended by another semitrailer.
Winter Storm, Douglas
- When
- February 20, 12:00 PM CST to February 21, 3:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain and snow moved into Douglas county on February 20. Reports from across the area indicated that around .25 inch of ice and around 4 inches of snow and sleet fell between February 20 and February 21. The highest ice total from Douglas county came out of Baldwin City, Kansas where .25 inches fell.
Winter Storm, Lyon
- When
- February 20, 12:00 PM CST to February 21, 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain moved into Lyon county on February 20. Reports from across the area indicated that around .50 inch of ice fell between February 20 and February 21.
Winter Storm, Wabaunsee
- When
- February 20, 6:00 PM CST to February 21, 11:00 AM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain and moderate to heavy snow moved into Wabaunsee county on February 20. Reports from across the area indicated that around .10 inch of ice and around 6 inches of snow fell between February 20 and February 21. The highest total from Wabaunsee county came out of Willard, Kansas where 6 inches fell. Blowing and drifting snow made travel through the area difficult.
Winter Storm, Osage
- When
- February 20, 6:00 PM CST to February 21, 10:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain moved into Osage county on February 20. Reports from across the area indicated that around .25 to .50 inch of ice fell between February 20 and February 21. Blowing and drifting snow made travel through the area difficult.
Winter Storm, Jackson
- When
- February 20, 8:00 PM CST to February 21, 3:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
A winter storm bringing periods of moderate to heavy snow moved into Jackson county on February 20. Reports from across the area indicated that between 5 and 8 inches of snow fell between February 20 and February 21. The highest total from Jackson county came out of Hoyt, Kansas where 8 inches fell. Blowing and drifting snow made travel through the area difficult. School closures and many minor vehicle accidents occurred as a result of the storm.
Winter Storm, Jefferson
- When
- February 20, 8:00 PM CST to February 21, 3:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
A winter storm bringing periods of moderate to heavy snow moved into Jefferson county on February 20. Reports from across the area indicated that between 4 to 9 inches of snow fell between February 20 and February 21. The highest total from Jefferson county came out of Ozawkie, Kansas where 9 inches fell. Blowing and drifting snow made travel through the area difficult.
Winter Storm, Franklin
- When
- February 20, 8:00 PM CST to February 21, 10:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain and snow moved into Franklin county on February 20. Reports from across the area indicated that around .25 inch of ice fell between February 20 and February 21. The highest ice totals from Franklin county came out of Rantoul and Williamsburg where .25 inches fell.
Winter Storm, Coffey
- When
- February 20, 8:00 PM CST to February 21, 10:00 AM CST
- Where
- Coffey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
A winter storm bringing periods of freezing rain moved into Coffey county on February 20. Reports from across the area indicated that around .75 inch of ice fell between February 20 and February 21. The highest ice total from Coffey county came from near New Strawn, Kansas where .75 inches fell.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Kansas, February 20 to 21, 20106 injured · $22,000 · 6 events
- Heavy Snow in New Mexico, February 20 to 23, 201033 events
- Heavy Snow in Wyoming, February 20 to 21, 20104 events
- Heavy Snow and Winter Weather in Nevada, February 20 to 21, 20103 events
- Heavy Snow in Nebraska, February 20 to 21, 20102 events
- Heavy Snow in Arizona, February 20 to 22, 20102 events
- Flood in Puerto Rico, February 20, 20101 event
- Heavy Snow in Arizona, February 20 to 21, 20101 event
- Heavy Snow in California, February 20 to 21, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216130, 216133, 216134, 216128, 216132, 216123, 216126, 216135, 216136.